Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 12, NWS San Angelo, TX

May 31, 2021Callahan County, Texas

NWS San Angelo, TX issued this flash flood warning at May 31, 2021, 2:14 PM CDT for Callahan County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 2:14 PM CDT (19:14 UTC)
Expired
May 31, 2021, 5:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 22 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:17 PM CDTFLOOD1 Nne Baird, TXMULTIPLE LOW WATER CROSSINGS WITH FLOWING WATER AND PEOPLE TRAPPED IN VEHICLES. LOCATION APPROXIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS54 KSJT 311914
FFWSJT
TXC059-312215-
/O.NEW.KSJT.FF.W.0012.210531T1914Z-210531T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
214 PM CDT Mon May 31 2021

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Callahan County in west central Texas...

* Until 515 PM CDT.

* At 211 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts between 1 and 
  2 inches has already fallen over saturated ground and an 
  additional 1 to 2 inches is possible through late afternoon. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clyde, Baird, Putnam, Eula, Atwell, Dudley, Admiral and I-20 Near 
  The Callahan-Eastland County Line.

This includes the following Low Water Crossings...
I-20 Frontage Roads west of Clyde, I-20 Frontage Roads near Baird, 
I-20 Frontage Roads near Putnam, County Road 241 crossing North 
Prong Pecan Bayou, crossings along County Road 249, County Road 112 
crossing Deadman Creek, crossings along County Road 248, crossings 
along County Road 129, County Road 279 crossing Kaiser Creek and 
County Road 105 crossing Deadman Creek.

This includes the following highways...
	Interstate 20 between Mile Markers 294 and 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3251 9962 3251 9912 3224 9912 3224 9962

FLASH FLOOD...RADAR INDICATED

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 12:48 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 31, 12:48 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1248 PM CDT Mon May 31 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 208 AM CDT Mon May 31 2021

A line of thunderstorms located just off to the west and
northwest of the Big Country at 2 AM CDT will continue moving in
over the next couple of hours. In fact, periods of heavy rain are
certainly a concern as this line moves into the Big Country. Additional
rounds of thunderstorm activity may cause lingering issues with
flooding across areas included in the Flood Watch through
tomorrow morning. As a result, the Flood Watch has been extended
into Tuesday morning.

As we watch this activity move through the area, we may see an
isolated severe thunderstorm as well. The main hazards with these
will be damaging winds and to a lesser degree large hail. In fact,
this could affect areas to the south of the Flood Watch as it
expands and develop further south this afternoon and evening.
This would included the Concho Valley, Heartland, and the
Interstate 10 corridor.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 115 AM CDT Mon May 31 2021

An active weather pattern will continue through the rest of the
week, with a chance for showers and thunderstorms each day,
mainly during the afternoon and evening. The main concern for
these thunderstorms will be heavy rainfall, and the potential for
flooding.

During the day Tuesday, we may see a relative lull in
thunderstorm activity after Monday night's storms move through the
area. However, the activity from Monday night is expected to lay
down a boundary somewhere in the area, and GFS/ECMWF both indicate
that this boundary should be somewhere in the southern half of our
CWA. With that in mind, showers and thunderstorms will be possible
for mainly the southern half of the area Tuesday night into
Wednesday.

From Wednesday night into Thursday, the axis of the main trough
moving through the central U. S. will move to the east. However,
we will remain under weak upper level troughing. This weak
troughing, along with ample moisture in the low levels will allow
for scattered afternoon and evening thunderstorms each day into
the weekend. Exact timing and placement of this activity will
depend on boundaries left behind by the previous day's convection,
so keeping a generic chance in for most of the area through
Saturday will be needed, although chances will slowly decrease
from the second half of the week through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon May 31 2021

Showers and thunderstorms will affect KABI through afternoon,
with the southern terminals seeing convection increasing later
this afternoon into the evening hours. Expect reduced visibility,
gusty and erratic winds, and heavy rainfall associated with
convection. Most of the precipitation should end across the far
southern terminals after 08Z. A combination of MVFR/VFR ceilings
can be expected this afternoon, with ceilings MVFR/IFR overnight
into Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  76  60  79 /  90  20  30  40
San Angelo 	 65  78  62  82 /  80  30  50  60
Junction 	 67  81  64  80 /  60  50  60  70
Brownwood 	 66  79  62  79 /  80  30  40  50
Sweetwater 	 62  75  60  79 /  80  20  30  40
Ozona      	 65  77  63  80 /  70  30  60  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for Brown-Callahan-Coke-
Coleman-Fisher-Haskell-Jones-Nolan-Runnels-Shackelford-Sterling-
Taylor-Throckmorton.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 31, 6:39 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
639 AM CDT Mon May 31 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
639 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Another round of thunderstorms is possible later today. This may
lead to localized flooding from heavy rain. In addition, an
isolated strong to severe thunderstorm may produce damaging winds
or large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The unsettled pattern continues through the end of the week with
chances for rain and thunderstorms. This will continue the threat
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 11:33 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 AM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 W ROBY                32.74N 100.41W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS FLOWING WATER
            OVER HIGHWAY 180 JUST WEST OF ROBY.

&&
Local storm report, May 31, 12:21 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1221 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLASH FLOOD      2 SE ROTAN              32.84N 100.44W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS WATER FLOWING
            OVER THE ROAD ON HIGHWAY 70 JUST NORTH OF
            THE FISHER COUNTY HOSPITAL.

&&

KB
Local storm report, May 31, 12:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1224 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     FLASH FLOOD      5 SSE BUSBY             32.56N 100.38W
05/31/2021                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY S.O. REPORTS WATER FLOWING
            OVER THE ROAD ON HIGHWAY 70 ABOUT 6 MILES
            NORTH OF SWEETWATER.

&&

KB
Special weather statement, May 31, 12:51 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1251 PM CDT Mon May 31 2021

TXZ054-065-066-127-311830-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
1251 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHERN RUNNELS COUNTIES UNTIL 130
PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanco, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winters, Robert Lee, Blackwell, Maverick, Bronte, Hylton, Norton,
Benoit, Wingate, Happy Valley, Bradshaw, Hatchel, Fort Chadbourne,
Sanco, Wilmeth, Drasco, Pumphrey, Lake Winters Lake and Oak Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3191 10056 3209 10056 3218 9981 3175 9981
TIME...MOT...LOC 1750Z 272DEG 41KT 3200 10046
Special weather statement, May 31, 1:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
126 PM CDT Mon May 31 2021

TXZ127-128-139-311915-
Callahan TX-Coleman TX-Taylor TX-
126 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALLAHAN...NORTHERN
COLEMAN AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 215 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, or near Lawn, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cross Plains, Lawn, Rowden, Atwell, Oplin, Goldsboro, Lake Coleman
and Us-283 Near The Coleman-Callahan County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 9913 3208 9920 3202 9920 3202 9971
      3208 9971 3208 9975 3220 9977 3232 9912
      3209 9912
TIME...MOT...LOC 1825Z 261DEG 36KT 3213 9966

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:35 AM CDTSpecial Weather StatementSJTFisher55 min
May 31, 3:29 AM CDTSpecial Weather StatementSJTFisher, Jones61 min
May 31, 3:42 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones63 min
May 31, 4:02 AM CDTAreal Flood AdvisorySJTFisher, Jones103 min
May 31, 4:30 AM CDTSpecial Weather StatementSJTJones, Shackelford45 min
May 31, 4:49 AM CDTSpecial Weather StatementSJTThrockmorton56 min
May 31, 5:04 AM CDTAreal Flood AdvisorySJTCallahan, Fisher, Jones, Nolan, Shackelford, Taylor3 hr
May 31, 5:19 AM CDTSpecial Weather StatementSJTNolan, Shackelford26 min
May 31, 5:45 AM CDTSpecial Weather StatementSJTCallahan, Nolan, Taylor45 min
May 31, 10:13 AM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 10:35 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones3 hr
May 31, 12:17 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan, Taylor3 hr
May 31, 12:25 PM CDTFlash Flood WarningSJTShackelford3 hr
May 31, 12:51 PM CDTSpecial Weather StatementSJTRunnels39 min
May 31, 1:26 PM CDTSpecial Weather StatementSJTCallahan49 min
May 31, 1:29 PM CDTAreal Flood AdvisorySJTCallahan3 hr
May 31, 1:59 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman61 min
May 31, 2:27 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 3:00 PM CDTSpecial Weather StatementSJTBrown45 min
May 31, 3:04 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman116 min
May 31, 3:51 PM CDTRiver Flood WarningSJTJones54 hr
May 31, 4:21 PM CDTSpecial Weather StatementSJTSterling39 min
May 31, 5:07 PM CDTFlash Flood Warning Considerable damage threatSJTFisher, Jones, Shackelford3 hr
May 31, 6:19 PM CDTRiver Flood WarningSJTJones67 hr

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.